Texas, 2013Cold in Texas, May 5, 2013
May 5, 2013 · NWS AMA · 2 events in 2 counties and zones
The residual cold airmass over the Texas Panhandle from a cold frontal passage earlier in the week had begun to modify. This kept overnight low temperatures from cooling as quickly as previous nights.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The residual cold airmass over the Texas Panhandle from a cold frontal passage earlier in the week had begun to modify. This kept overnight low temperatures from cooling as quickly as previous nights. Freezing temperatures were not obtained until the early morning hours on the 5th. These subfreezing temperatures threatened sensitive vegetation during the start of the growing season. Overnight lows ranged from 30 degrees at Hereford (Deaf Smith County) to 31 degrees at Perryton (Ochiltree County). Temperatures quickly warmed above freezing during the late morning of the 5rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 5, 4:02 AM CST, 58 minutes earlier.
Area forecast discussion, May 5, 4:02 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
502 AM CDT SUN MAY 5 2013
.SHORT TERM...
CLOUD COVER WILL BE MORE PREVALENT TODAY...ESPECIALLY IN THE WESTERN
PANHANDLES, BUT TEMPERATURES WILL BE VERY SIMILAR TO YDAY IN THE 60S
TO AROUND 70. LIGHT NE WINDS WILL SLOWLY VEER TO SE BUT REMAIN
GENERALLY LESS THAN 10 MPH. CLOUDS COULD INCREASE FURTHER TONIGHT,
WHICH WILL KEEP TEMPERATURES FROM FALLING AS MUCH AS THEY HAVE
RECENTLY. LOWS WILL GENERALLY BE IN THE 40S UNDER MOSTLY CLOUDY
SKIES.
SIMPSON
.LONG TERM...
THE SOUTHERN PLAINS WILL REMAIN UNDER WEAK UPPER RIDGING MONDAY WITH
AN OMEGA BLOCKING PATTERN OVERHEAD. THIS RIDGE WILL GRADUALLY SHIFT
EAST DURING THE DAY WHILE AN UPPER-LEVEL SHORTWAVE TROUGH SLIDES
ACROSS THE CENTRAL PLAINS. MEANWHILE LOW-LEVEL MOISTURE WILL START TO
INCREASE ON SOUTHERLY SURFACE WINDS. HOWEVER THE AMOUNT OF MOISTURE
DOESN'T LOOK TERRIBLY IMPRESSIVE AND THUS NEITHER DOES THE AMOUNT OF
INSTABILITY FOR STORM DEVELOPMENT. HAVE HELD ONTO A SLIGHT CHANCE OF
STORMS ACROSS THE WEST AS BOTH THE TEXAS TECH WRF AND NCEP HRW-NMM
HIGH RES MODELS INDICATE A LINE OF STORMS ORIGINATING OUT OF EASTERN
NM PUSHING INTO THE WESTERN ZONES BEFORE WEAKENING DURING THE
AFTERNOON. HAVE MAINTAINED SLIGHT POPS MONDAY NIGHT AND TUESDAY OVER
THE OKLAHOMA PANHANDLE AND MUCH OF THE TEXAS PANHANDLE ALTHOUGH
INSTABILITY WILL BE MEAGER SO NOT TOO OPTIMISTIC ON THESE RAIN CHANCES.
A SURFACE LEE SIDE TROUGH WILL STRENGTHEN OVER EASTERN NEW MEXICO
TUESDAY AND WEDNESDAY WHILE THE DRYLINE MIXES OFF THE CAPROCK. AN
UPPER LOW OFF THE WEST COAST WILL MOVE ACROSS THE FOUR CORNERS REGION
BEFORE EDGING CLOSER TO THE PANHANDLES. THE GFS AND ECMWF CONTINUE TO
DISPLAY DIFFERENCES WITH THE HANDLING OF THIS SYSTEM AS THE ECMWF IS
SLIGHTLY SLOWER AND WEAKER. THIS OF COURSE MAKES THIS FORECAST LOW
CONFIDENCE WRT PRECIP CHANCES AND IF SEVERE WX WILL MAKE AN
APPEARANCE GIVEN THE EVENTUAL POSITION OF THE DRYLINE. HAVE INTRODUCE
A SLIGHT CHANCE OF THUNDER WED AFTERNOON ACROSS THE EASTERN
PANHANDLES AND SPREAD SLIGHT CHANCE POPS FURTHER WESTWARD THURSDAY
DUE TO AN INCREASE IN LOW-LEVEL MOISTURE.
A COLD FRONT IS PROGGED TO PUSH THROUGH THE AREA THURSDAY
NIGHT/FRIDAY MORNING WHILE ANOTHER UPPER LOW DEVELOPS NEAR BAJA
CALIFORNIA. AS THIS SYSTEM LIFTS TO THE NORTHEAST...INCREASING
CHANCES FOR STORMS LOOKS PROBABLE FRIDAY AND SATURDAY. WILL HOLD
OFF ON INTRODUCING POPS THIS FAR OUT IN TIME AS THIS SYSTEM MAY MOVE
FAR ENOUGH SOUTH TO KEEP ANY PRECIP SOUTH OF THE AMA CWA.
WILL CONTINUE TO SEE A NICE WARM-UP THIS WEEK WITH HIGH TEMPS IN THE
MID 60S TO LOWER 70S MONDAY INCREASE INTO THE 80S MIDWEEK. TEMPS WILL
COOL BACK INTO THE 70S TOWARD THE END OF THE WEEK DUE TO AN INCREASE
IN CLOUD COVER AND THE PASSAGE OF A COLD FRONT BY FRIDAY.
CLK
&&
.FIRE WEATHER...
DESPITE MINIMUM RELATIVE HUMIDITIES FALLING BETWEEN 15 TO 20 PERCENT
OVER THE WESTERN AND CENTRAL TEXAS AND OKLAHOMA PANHANDLES...LIGHT 20
FOOT WINDS WILL PRECLUDE ELEVATED AND CRITICAL FIRE WEATHER
CONDITIONS. HIGHER RELATIVE HUMIDITY VALUES ARE EXPECTED FOR MUCH OF
THE WEEK AND THUS NEITHER ELEVATED OR CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED.
CLK
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 69 44 68 48 80 / 0 0 10 20 10
BEAVER OK 68 43 73 48 80 / 0 0 5 20 20
BOISE CITY OK 68 45 69 45 79 / 0 0 10 20 20
BORGER TX 71 48 72 52 81 / 0 0 10 20 20
BOYS RANCH TX 71 44 68 50 81 / 0 0 20 20 10
CANYON TX 70 43 68 46 80 / 0 0 10 20 10
CLARENDON TX 70 45 71 51 80 / 0 0 10 20 10
DALHART TX 68 40 67 44 80 / 0 0 20 20 10
GUYMON OK 69 44 74 47 81 / 0 0 10 20 20
HEREFORD TX 70 45 68 45 80 / 0 0 20 20 10
LIPSCOMB TX 67 43 72 50 79 / 0 0 5 20 20
PAMPA TX 68 45 71 49 79 / 0 0 10 20 20
SHAMROCK TX 69 45 73 51 79 / 0 0 5 20 20
WELLINGTON TX 72 47 74 52 80 / 0 0 5 10 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WARNING UNTIL 9 AM CDT THIS MORNING FOR THE FOLLOWING
ZONES: DALLAM...DEAF SMITH...HARTLEY...OLDHAM...SHERMAN.
OK...FREEZE WARNING UNTIL 9 AM CDT THIS MORNING FOR THE FOLLOWING
ZONES: CIMARRON...TEXAS.
&&
09/05Hazardous weather outlook, May 5, 3:20 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
420 AM CDT SUN MAY 5 2013
OKZ001>003-TXZ001>020-052100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
420 AM CDT SUN MAY 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TODAY AND TONIGHT.
A FREEZE WARNING REMAINS IN EFFECT FOR THE WESTERN TEXAS AND OKLAHOMA
PANHANDLES UNTIL 9 AM WHERE TEMPERATURES OF 29 TO 32 DEGREES ARE
EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA PANHANDLE AND
MUCH OF THE TEXAS PANHANDLE MONDAY AFTERNOON THROUGH TUESDAY AND
AGAIN WEDNESDAY EVENING THROUGH THURSDAY NIGHT. IF STORMS
DEVELOP...THEY ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
CLK
Cold/Wind Chill, Deaf Smith
- When
- May 5, 5:00 AM CST to 7:00 AM CST
- Where
- Deaf Smith forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
An overnight low of 30 degrees was reported in Hereford.
Cold/Wind Chill, Ochiltree
- When
- May 5, 5:00 AM CST to 7:00 AM CST
- Where
- Ochiltree forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
An overnight low of 31 degrees was reported in Perryton.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in North Carolina, May 5 to 7, 20131 death · $2.9 million · 20 events
- Coastal Flood in South Carolina, May 5, 20133 events
- Flooding in North Carolina, May 5 to 6, 20133 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 5, 20132 events
- Cold in Oklahoma, May 5, 20132 events
- Flooding in Illinois, May 5, 20132 events
- Flood and Hail in California, May 5 to 6, 20131 in hail · 2 events
- Heavy Rain in Hawaii, May 5, 20132 events
- Debris Flow in Colorado, May 5, 20131 event
- Strong Wind in Florida, May 5, 2013$500 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454028, 454029.